Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 7, 2020, 7:14 PM EDT for 4 counties in Michigan. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2020, 7:14 PM EDT (23:14 UTC)
- Expired
- Apr 7, 2020, 8:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clare County, MI, Isabella County, MI, Mecosta County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 7:16 PM EDT | HAIL 0.75 | 2 Se Hersey, MI | REPORT FROM MPING: DIME (0.75 IN.). |
| Apr 7, 7:28 PM EDT | HAIL 1.75 | Lake, MI | DELAYED REPORT. PHOTO OF LARGE HAIL. |
| Apr 7, 7:43 PM EDT | HAIL 0.7 | Clare, MI | |
| Apr 7, 7:56 PM EDT | HAIL 0.25 | 3 W Mount Pleasant, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 4:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WUUS53 KGRR 072314
SVRGRR
MIC035-073-107-133-080000-
/O.NEW.KGRR.SV.W.0005.200407T2314Z-200408T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
714 PM EDT Tue Apr 7 2020
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Isabella County in central Michigan...
Southern Clare County in central Michigan...
Southern Osceola County in central Michigan...
Northern Mecosta County in central Michigan...
* Until 800 PM EDT.
* At 713 PM EDT, a severe thunderstorm was located 7 miles south of
Evart, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mount Pleasant... Big Rapids... Clare...
Reed City... Farwell... Rosebush...
Barryton... Lake Isabella... Lake...
Paris... Hersey... Brinton...
Rodney... Gibos Corners... Loomis...
Delwin... Chippewa Lake... Beal City...
Weidman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4356 8461 4367 8552 4386 8554 4391 8461
TIME...MOT...LOC 2313Z 269DEG 53KT 4379 8530
HAIL...1.00IN
WIND...60MPH
$$
CAS2 follow-up statements
705
WWUS53 KGRR 072333
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
733 PM EDT Tue Apr 7 2020
MIC133-072342-
/O.CAN.KGRR.SV.W.0005.000000T0000Z-200408T0000Z/
Osceola MI-
733 PM EDT Tue Apr 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OSCEOLA COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Michigan.
LAT...LON 4365 8537 4382 8505 4389 8502 4391 8461
4356 8461
TIME...MOT...LOC 2332Z 274DEG 51KT 4385 8491 4366 8532
$$
MIC035-073-107-080000-
/O.CON.KGRR.SV.W.0005.000000T0000Z-200408T0000Z/
Isabella MI-Clare MI-Mecosta MI-
733 PM EDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR ISABELLA...SOUTHERN CLARE AND NORTHEASTERN MECOSTA COUNTIES...
At 732 PM EDT, severe thunderstorms were located along a line
extending from near Farwell to 5 miles northwest of Mecosta, moving
east at 60 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mount Pleasant... Clare... Farwell...
Rosebush... Barryton... Lake Isabella...
Lake... Brinton... Delwin...
Loomis... Beal City... Weidman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4365 8537 4382 8505 4389 8502 4391 8461
4356 8461
TIME...MOT...LOC 2332Z 274DEG 51KT 4385 8491 4366 8532
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
CAS007
WWUS53 KGRR 072356
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
756 PM EDT Tue Apr 7 2020
MIC035-073-107-080005-
/O.EXP.KGRR.SV.W.0005.000000T0000Z-200408T0000Z/
Isabella MI-Clare MI-Mecosta MI-
756 PM EDT Tue Apr 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ISABELLA...SOUTHERN
CLARE AND NORTHEASTERN MECOSTA COUNTIES WILL EXPIRE AT 800 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area into southern Isabella
county. Therefore, the warning will be allowed to expire. Severe
hail remains a possibility south of Mount Pleasant, near Winn and
Shepherd.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Michigan.
LAT...LON 4365 8537 4382 8505 4389 8502 4391 8461
4356 8461
TIME...MOT...LOC 2355Z 269DEG 53KT 4385 8450 4366 8491
$$
CASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:51 PM EDT, 23 minutes earlier.
Area forecast discussion, Apr 7, 6:51 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
651 PM EDT Tue Apr 7 2020
LATEST UPDATE...
Mesoscale Discussion
.MESOSCALE DISCUSSION...
Issued at 651 PM EDT Tue Apr 7 2020
Strong to severe storms expected to continue through 10 PM with
the main threat being hail over 1 inch in diameter. Elevated
cellular storm mode expected to transition to linear and become
surface based in the next couple hours with wind damage threat
across the southeast forecast area possible lasting beyond 10 pm.
&&
.SYNOPSIS...
Issued at 241 PM EDT Tue Apr 7 2020
- Severe storms likely late this afternoon and evening
- Windy Thursday
- Colder temperatures late this week into next week
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 241 PM EDT Tue Apr 7 2020
- Severe storms likely late this afternoon and evening
The storm prediction center has upgraded the southern half of lower
Michigan to an enhanced risk of severe storms. The biggest threat
with these storms will be large hail and gusty winds.
The latest models have a deepening mid level trough moving through
the region this afternoon and evening. This trough will bring
strong mid to upper level instability. That instability will
couple with strong frontogenesis allowing for strong mid level
lapse rates.
The warm moist air advection out ahead of the approaching front will
bring a necessary ingredient for severe storms. The model
soundings show an inversion aloft forming a cap. The latest GOES
stiletto continues to show clearing out ahead of the approaching
front. When the surface temperatures warm enough, coupled with the
front, there will be enough lift to break that cap and allow the
atmosphere to tap into the 1000 to 2000 Joules of CAPE aloft.
The strong lapse rates, CAPE, frontogenesis, and moist air should
be enough to bring severe storms to southwest Michigan this
evening. Given the cold air aloft for this time of year and the
strong gusty winds, large hail potentially golf ball size or
larger is a threat for these storms.
Another consideration is the presence of decent amount of
helicity, or strong rotating air aloft, which will bring a small
risk for tornadoes, mainly near and south of I-96/69.
The latest CAMS has these storms moving onshore from Lake Michigan
around 22Z and moving quickly to the southeast. Latest timing puts
them in the vicinity of Grand Rapids between 7 to 8 pm and in the
Lansing, Battle Creek and Kalamazoo vicinity between 8 to 9 PM.
As this is a very fast moving line, it should exit the region
between 10 pm to midnight.
- Windy Thursday
The upper level trough will lift out of the region tomorrow,
bringing a strong cold front and a strong pressure gradient into
the region Wednesday night into Thursday. This will bring the
potential for deep mixing. There is the chance for mixed
rain/snow due to the instability from daytime heating. Gusty winds
could reach upwards of 40 to 50 mph throughout Southwest Michigan
Wednesday night into Thursday.
- Colder temperatures late this week into next week
A broad longwave trough over our region through the weekend and
into next week should result in continued cool and unsettled
weather. Temperatures will average around 10 to 15 degrees below
normal for this time of year.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 710 AM EDT Tue Apr 7 2020
Showers with MVFR cigs are expected through late morning then
the showers should end and the MVFR cigs will go VFR. However
thunderstorms are expected ahead of the cold front during the
early evening. Once the storms move out by 03z or so, there will
be a period of IFR cigs but that should clear toward 12z.
&&
.MARINE...
Issued at 241 PM EDT Tue Apr 7 2020
Three main concerns through the forecast out on Lake Michigan 1)
storms this evening, 2) dense fog this afternoon into tonight and 3)
Gales developing for Thursday and Thursday night.
In terms of the storms, the threat looks to begin as early as mid
afternoon, but is most likely during the evening hours. The main
time frame of concern is from roughly 400pm to midnight. The storms
will be capable of damaging winds, large hail and waterspouts. If
you have marine interests out on Lake Michigan or have a boat
already in a marina be prepared for the possibility of encountering
strong to severe thunderstorms with frequent cloud to water
lightning as well.
Marine webcams and satellite imagery confirm that dense fog is
occurring out on Lake Michigan. As higher dew point air continues to
advect out over the colder water we are in a good setup for dense
fog (the dew points being pushed out over the water is higher than
the water temperature). We have issued a Marine Dense Fog Advisory
from the current time through 400am Wednesday morning. This should
give enough time for the higher dew point air to be pushed to the
south and east ending the fog threat.
Strong west to northwest winds develop around daybreak on Thursday
behind the passage of an early morning cold front. Gales to 35 to 40
knots look likely and we will be issuing a Gale Watch for Thursday
and Thursday night. In terms of lakeshore flooding we are thinking
conditions may only be near advisory criteria and we will be holding
off on any lakeshore flooding headlines at this time. Waves look to
peak in the 6 to 10 foot range Thursday afternoon. Minor to moderate
lakeshore flooding and erosion are possible. Later forecasts will
nail down whether we need a lakeshore flood headline.
&&
.HYDROLOGY...
Issued at 315 PM EDT Mon Apr 6 2020
Rivers continue to fall, as the water from the heavy rains last
week works through the river systems. The Grand River at Ionia and
the Maple River at Maple Rapids are the only rivers remaining
above bankfull, but both are falling steadily. Rain associated
with showers and thunderstorms moving through West Michigan over
the next few days will not be widespread enough to get the rivers
rising again in any significant way. Brief ponding of water on
roadways is possible during the heaviest downpours, but conditions
should improve quickly once the storms move away.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Dense Fog Advisory until 4 AM EDT Wednesday for LMZ844>849.
Gale Watch from Thursday morning through Friday morning for
LMZ844>849.
&&
MESOSCALE...Ostuno
SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...WDM
HYDROLOGY...AMD
MARINE...DukeHazardous weather outlook, Apr 7, 2:00 PM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 200 PM EDT Tue Apr 7 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-080800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 200 PM EDT Tue Apr 7 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible late this afternoon and especially this evening. The most likely time for storms is between 400pm and Midnight. Thunderstorms will increase in coverage and intensity between 400pm and 800pm, continuing after dark. Thunderstorms and severe weather are possible across the entire area, but the highest likelihood for severe weather is from near the I-96 corridor and points to the south. The strongest of storms this afternoon and evening will be capable of tornadoes, damaging winds to 70 mph, large hail to around golf ball size, locally heavy rain and frequent cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong cold front moves through the area early Thursday morning. This will bring a period of gusty winds that may result in some downed trees, branches and power lines Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Severe weather reports would be appreciated this evening. LMZ844>849-080800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 200 PM EDT Tue Apr 7 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected over Lake Michigan beginning as early as mid afternoon and continuing into the evening hours. Severe weather is possible with large hail to around golf ball size, damaging winds to 70 mph, waterspouts and frequent cloud to water lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong cold front will bring gale force winds and large waves to Lake Michigan Thursday into Friday. Minor lakeshore flooding and erosion is expected Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Severe weather reports would be appreciated this evening. Duke
In the hours before
Local storm report, Apr 7, 6:23 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
623 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 E TUSTIN 44.12N 85.41W
04/07/2020 U0.50 INCH OSCEOLA MI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0615 PM HAIL 1 W HIGHLAND 44.15N 85.28W
04/07/2020 U0.50 INCH OSCEOLA MI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, Apr 7, 6:39 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
639 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 SW WHITEHALL 43.37N 86.37W
04/07/2020 M1.50 INCH MUSKEGON MI PUBLIC
&&Local storm report, Apr 7, 6:42 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
642 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL WHITEHALL 43.40N 86.34W
04/07/2020 M1.00 INCH MUSKEGON MI PUBLIC
&&Local storm report, Apr 7, 7:04 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
704 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 2 NE BELMONT 43.10N 85.58W
04/07/2020 E0.70 INCH KENT MI TRAINED SPOTTER
&&Local storm report, Apr 7, 7:09 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
709 PM EDT TUE APR 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 3 NW CANNONSBURG 43.09N 85.50W
04/07/2020 U0.50 INCH KENT MI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0705 PM HAIL 4 N CANNONSBURG 43.11N 85.47W
04/07/2020 U0.75 INCH KENT MI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 3:29 PM EDT | Gale Watch | GRR | 36 hr | |
| Apr 7, 3:29 PM EDT | Marine Dense Fog Advisory | GRR | 20 hr | |
| Apr 7, 4:59 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Apr 7, 5:52 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Newaygo | 55 min |
| Apr 7, 6:05 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Osceola | 55 min |
| Apr 7, 6:53 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Apr 7, 7:10 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Osceola | 50 min |
| Apr 7, 7:13 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 47 min |
| Apr 7, 7:17 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Ottawa | 88 min |
| Apr 7, 7:42 PM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta | 34 min |
| Apr 7, 7:54 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.